Arizona, 2004

Flash Flood in Arizona, July 27, 2004

July 27, 2004 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 27, 3:00 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST TUE JUL 27 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA
WILL KEEP SCATTERED THUNDERSTORMS ACROSS SOUTHEAST ARIZONA FOR
ANOTHER DAY OR SO. STRONG NORTHWESTERLY FLOW AROUND A WEST COAST
RIDGE WILL RESULT IN A DRYING TREND THE SECOND HALF OF THE WEEK WITH
A CORRESPONDING DECREASE IN THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...STILL WET AND UNSTABLE ENOUGH WITH 1.27 PW...BUT WEST
TO NORTHWEST FLOW INCREASING QUICKLY ABOVE 15K FT. THIS WILL LIKELY
DEEPEN...AND 24 HRS WITH THAT FETCH WILL PUSH MOST OF THE DEEPER
MOISTURE BACK TO THE SOUTH AND EAST. BEFORE THEN...WE ARE MANAGING
ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH
FOCUS OF WEAK IMPULSE EMBEDDED IN THE FLOW NEARLY OVERHEAD. BETTER
SHEAR TODAY WITH MORE ORGANIZATION...COULD SEE A COUPLE SEVERE. NOT
SURE ABOUT MUCH LINGERING OVERNIGHT THIS TIME...DEPENDS ON HOW FAST
THE DRY AIR FILTERS IN FROM WEST AND NORTHWEST TO SOUTHEAST.

RIDGE AXIS TRANSLATES TO NEAR OVERHEAD BY SATURDAY OR SUNDAY IN A
WEAKENED FORM. WELL HANG ON TO ISOLATED MAINLY MOUNTAIN STORMS
ACROSS AREAS EAST AND SOUTH OF TUCSON...BUT OVERALL...COVERAGE WILL
BE LIMITED BY WEDNESDAY OR THURSDAY THROUGH AT LEAST MOST OF THE
WEEKEND. MODELS NOT HANDLING MOISTURE RETURN VERY WELL...WITH RIDGE
AXIS TO OUR EAST BY MONDAY OR TUESDAY...RESULTING SOUTHERLY FLOW
SHOULD IMPORT DEEPER MOISTURE BACK INTO THE AREA.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
ZONES 019 AND 030 UNTIL 7 PM MST.

MEYER
Hazardous weather outlook, Jul 27, 2:00 PM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST TUE JUL 27 2004

UPDATED TO INCLUDE MENTION OF SEVERE THUNDERSTORM WATCH FOR GRAHAM
AND GREENLEE COUNTIES

AZZ019-030-280700
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
200 PM MST TUE JUL 27 2004

...SEVERE THUNDERSTORM WATCH FOR GRAHAM AND GREENLEE COUNTIES UNTIL
7 PM MST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM AND GREENLEE COUNTIES

.DAY ONE...TODAY

SYNOPSIS...WITH A JET NOSING INTO NORTHERN PORTIONS OF THE
STATE...MOISTURE AND DYNAMICS ARE SUFFICIENT FOR SOME STORMS TO GET
ORGANIZED THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH
MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. HAIL TO 1.5 INCHES IN DIAMETER...THUNDERSTORM
WIND GUSTS IN EXCESS OF 60 MPH...AND DANGEROUS LIGHTNING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH
SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL
CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER
NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED
THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN
PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS
DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON
EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE
WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND
EAST OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031>035-280700-
COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN
VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-
WESTERN PIMA COUNTY-
1035 AM MST TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE POTENTIAL FOR HEAVY RAINFALL IS NEAR NORMAL ACROSS
THE EASTERN HALF OF SOUTHEAST ARIZONA AND BELOW NORMAL ACROSS THE
WESTERN HALF OF SOUTHEAST ARIZONA TODAY. THE POTENTIAL FOR STRONG
DOWNBURST WINDS IS BELOW NORMAL ACROSS ALL OF SOUTHEAST ARIZONA
TODAY. DAYTIME HEATING IN COMBINATION WITH MOISTURE IN PLACE WILL
BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHEAST
ARIZONA THIS AFTERNOON AND EVENING. ISOLATED ACTIVITY IS EXPECTED TO
THE WEST OF THE TUCSON METRO AREA...WHILE SCATTERED CONVECTION IS
EXPECTED TO THE EAST. THE BEST CHANCES FOR DEVELOPMENT WILL BE IN
THE WHITE MOUNTAINS AND POINTS SOUTH AND EAST OF THE TUCSON METRO
AREA.

DISCUSSION...THE UPPER HIGH CONTINUES TO MIGRATE WEST/NORTHWEST AND
IS CURRENTLY CENTERED OFF THE SOUTHERN CALIFORNIA COAST. WITH THE
HIGH IN THIS POSITION AND THE ORIENTATION OF THE RIDGE AXIS...DRIER
AIR HAS STARTED TO INFILTRATE FAR WESTERN PORTIONS OF THE FORECAST
AREA. EXPECT THIS TREND TO SLOWLY CONTINUE ALL DAY WITH DRIER AIR
TRYING TO PUSH EAST AS THE RIDGE AXIS GAINS SOME AMPLIFICATION.
HOWEVER...THERE IS STILL ENOUGH MOISTURE IN PLACE...ESPECIALLY OVER
THE EASTERN HALF OF THE FORECAST AREA FOR SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS. THE BEST CHANCE FOR CONVECTION TODAY WILL BE
SOUTH AND EAST OF A LINE FROM HANNAGAN MEADOW...TO SAFFORD...TO
TUCSON TO NOGALES.

THE 12Z KTUS UPPER-AIR SOUNDING INDICATED A PRECIPITABLE WATER VALUE
OF 1.27 INCHES...DOWN ABOUT A TENTH OF AN INCH VERSUS 24 HOURS AGO.
THE MORNING PROFILE WAS RATHER UNSTABLE. WITH GENERALLY CLEAR SKIES
ACROSS MUCH OF THE FORECAST AREA THIS MORNING...EXPECT CONVECTIVE
INITIATION TO START DURING THE LATE MORNING HOURS ACROSS THE HIGHER
TERRAIN SOUTH AND EAST OF THE TUCSON. DEEP CONVECTION MAY ALSO
INITIATE LATER TODAY ALONG THE INTERFACE BETWEEN THE DRIER AIR MASS
TO THE WEST AND THE MOIST AIR MASS OVER EASTERN PORTIONS OF THE
FORECAST AREA. THIS LINE IS DEPICTED VERY WELL ON THE WATER VAPOR
SATELLITE IMAGERY...AND CURRENTLY EXTENDS FROM NOGALES...TO
TUCSON...TO CASA GRANDE. THE MAIN CONCERN AGAIN TODAY WILL BE
LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS THE EASTERN HALF OF THE
FORECAST AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE IN
THE STRONGEST STORMS. THE BULK OF ANY PRECIPITATION THAT DEVELOPS
SHOULD DECREASE IN COVERAGE AND INTENSITY BY MIDNIGHT...ALTHOUGH
ISOLATED ACTIVITY MAY CONTINUE INTO THE EARLY OVERNIGHT HOURS. STORM
MOVEMENT WILL BE TO THE SOUTH/SOUTHEAST AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH
SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL
CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER
NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED
THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN
PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS
DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON
EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE
WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND
EAST OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ZELL/MEYER

In the hours before

Special weather statement, Jul 27, 1:40 PM MST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
140 PM MST TUE JUL 27 2004

AZZ019-030-280200-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
140 PM MST TUE JUL 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 670 IN EFFECT UNTIL 7 PM MST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHEAST ARIZONA UNTIL 7 PM MST.

THIS WATCH INCLUDES GRAHAM AND GREENLEE COUNTIES. SOME CITIES AND
TOWNS INCLUDED IN THE WATCH ARE...SAFFORD...CLIFTON...AND HANNAGAN
MEADOW.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. HAIL TO 1.5
INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS IN EXCESS OF 60
MPH...AND DANGEROUS LIGHTNING WILL BE POSSIBLE. PERSONS IN THESE
AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS
AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

ZELL

The radar

The Tucson radar (KEMX), 135 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Graham

When
July 27, 5:58 PM MST to 7:00 PM MST
Where
Graham County, 15 mi SSW of Thatcher
Reported by
LAW ENFORCEMENT
Coordinates
32.933, -109.887 (the zone’s center; the record gives no point)

Law enforcement reported that there were several roads closed in Thatcher due to flooding, and there was a significant amount of mud across Highway 366 below Turkey Flat.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415776.